Texas, 2009

Damaging Winds in Texas, August 28, 2009

August 28, 2009 · NWS HGX · 2 events in 2 counties and zones

Severe weather was induced by the combination of the advancement of a cold front into the forecast area's northern-most counties, the existence of numerous previous storm outflow boundaries, and the re-emerging afternoon sea breeze. These three factors played a focused role in producing severe weather within an increasingly unstable and very moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe weather was induced by the combination of the advancement of a cold front into the forecast area's northern-most counties, the existence of numerous previous storm outflow boundaries, and the re-emerging afternoon sea breeze. These three factors played a focused role in producing severe weather within an increasingly unstable and very moist air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 28, 2:46 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 28, 2:46 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
346 PM CDT FRI AUG 28 2009

.DISCUSSION...
SHORTWAVE RESPONSIBLE FOR CONVECTION THIS MORNING ACROSS OUR
NORTHEASTERN ZONES HAS TRANSITIONED EAST OF THE AREA ALTHOUGH A
FAIRLY IMPRESSIVE CELL IS STILL GOING ACROSS THE OFFSHORE WATERS
THIS AFTERNOON. ADDITIONAL THUNDERSTORMS HAVE BEGUN TO DEVELOP
ALONG AND AHEAD OF THE FRONTAL BOUNDARY THIS AFTERNOON...WHICH
LIES ROUGHLY ALONG A LINE FROM TXK TO CLL TO SAT.

STILL EXPECTING ANOTHER ROUND OF SCATTERED CONVECTION ON SATURDAY AS
THE FRONTAL BOUNDARY LIES DRAPED ACROSS THE CENTRAL PORTION OF THE
CWA. HOWEVER...AFTER TOMORROW MODELS ARE IN GOOD AGREEMENT
SHIFTING THE UPPER TROUGH AXIS EAST OF THE AREA AND PRECIPITATION
CHANCES LOOK TO BE FAIRLY LOW BEGINNING ON SUNDAY. DRIER AIR WILL
FILTER INTO THE AREA BEHIND THE FRONT THROUGH EARLY NEXT
WEEK...BRINGING SOME SLIGHTLY COOLER OVERNIGHT LOW TEMPERATURES.
BY WEDNESDAY OVERNIGHT LOWS SHOULD DIP INTO THE UPPER 60S ACROSS
MOST OF THE NORTHERN HALF OF SOUTHEAST TEXAS. HEADING INTO NEXT
WEEKEND THE SURFACE HIGH WILL SHIFT EASTWARD OUT OF THE AREA.
RETURN FLOW ON THE BACKSIDE OF THIS HIGH WILL BRING INCREASED
MOISTURE TO SOUTHEAST TEXAS AND WARM OUR OVERNIGHT TEMPS BACK INTO
THE 70S AREAWIDE. 38

&&

.MARINE...
NEAR TERM INDICATE CONVECTION MOVING INTO MARINE REGION REST OF
THIS AFTERNOON (ASSOCIATED WITH TAIL END OF PASSING WEAK SHORT WAVE).
PRESSURE GRADIENT QUITE FLAT HENCE LOCAL EFFECTS (PASSING CONVECTION
ETC) TEMPORARILY CHANGING WIND DIRECTION AND SPEEDS. 2 TO 3 FEET WAVE
HEIGHTS ANTICIPATED TONIGHT THROUGH THE WEEKEND WITH WEAK FRONTAL
BOUNDARY PROBABLY WAFFLING JUST NORTH OF REGION. WEAK BACK DOOR
FRONT FINALLY PUSHING THROUGH EARLY MONDAY RESULTING IN NORTHEAST
WINDS ACROSS WATERS. WINDS ANTICIPATED TO PICK TO AROUND 15 KNOTS
MAINLY 20-60 NM REGION TUESDAY WITH WAVE HTS POSSIBLY INCREASING TO
4 FT NEAR SOUTHERN FRINGES. 37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  97  72  95  71 /  20  10  10  10  10
HOUSTON (IAH)              74  95  74  94  72 /  30  20  20  10  10
GALVESTON (GLS)            80  90  80  90  80 /  30  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...37
Hazardous weather outlook, Aug 28, 3:35 AM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
435 AM CDT FRI AUG 28 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-282300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
435 AM CDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL
COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. THE POTENTIAL EXISTS FOR A FEW
STRONG TO SEVERE STORMS. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING DOWNBURST WINDS. IN ADDITION...CLOUD-TO-GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...AND SMALL HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT IS EXPECTED TO STALL NEAR THE INTERSTATE 10 CORRIDOR SATURDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING SOUTH OF THE BOUNDARY
SATURDAY AFTERNOON. ONE OR TWO STRONG TO SEVERE STORMS WILL AGAIN BE
POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 28, 3:53 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
453 PM CDT FRI AUG 28 2009

TXZ163-176-177-282300-
HOUSTON-MADISON-WALKER-
453 PM CDT FRI AUG 28 2009

...SPECIAL WEATHER STATEMENT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MADISON COUNTY...MOVING
SOUTHEAST AT 25 MPH.

HAIL SMALLER THAN DIMES ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS PRAIRIE AND
MIDWAY.

AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3092 9542 3091 9542 3089 9539 3087 9541
      3073 9569 3101 9587 3112 9570
TIME...MOT...LOC 2153Z 317DEG 21KT 3099 9570
Special weather statement, Aug 28, 5:04 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
604 PM CDT FRI AUG 28 2009

TXZ177-199-290000-
MONTGOMERY-WALKER-
604 PM CDT FRI AUG 28 2009

...SPECIAL WEATHER STATEMENT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF WILLIS...MOVING SOUTHEAST AT 25
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WILLIS...PANORAMA
VILLAGE...NEW WAVERLY AND CUT AND SHOOT.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTABLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3026 9540 3050 9565 3063 9550 3049 9534
      3042 9532 3038 9526
TIME...MOT...LOC 2304Z 317DEG 21KT 3050 9551

The radar

The Houston radar (KHGX), 124 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
August 28, 5:08 PM CST
Where
Walker County, 1.94 mi E of New Waverly
Measured
56 kt (64 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
30.532, -95.468

Trees were downed across SH 150 East near Rogers Road. One tree feel upon a vehicle, trapping and injuring two occupants.

Thunderstorm Wind, Harris

When
August 28, 7:18 PM CST
Where
Harris County, 1.44 mi W of Chamelview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.771, -95.154

The spotter was traveling along Interstate 10 and witnessed these winds by observing the violent movement of the local trees and debris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195453, 195454.